Is QT interval prolongation harmful? A regulatory perspective

Am J Cardiol. 1993 Aug 26;72(6):50B-52B. doi: 10.1016/0002-9149(93)90041-a.

Abstract

Drugs that prolong the QT interval may increase the risk of torsades de pointes, a potentially lethal ventricular arrhythmia. In recent years, spontaneous reports have highlighted these complications in patients receiving certain antihistamines (e.g., terfenadine or astemizole) or an agent for the treatment of incontinence (terodiline). Examination of these reports has revealed that hepatic disease or concomitant therapy with ketoconazole or macrolide antibiotics may increase the risk of QT prolongation or torsades in patients receiving terfenadine. In patients receiving astemizole, doses exceeding that recommended or concomitant therapy with ketoconazole or macrolide antibiotics have been implicated in the increased risk of these complications. With terodiline (which remains investigational in the United States), the risk of QT prolongation and torsades are of particular concern in the frail elderly, who are most likely to be treated with this agent. A possible explanation for the elevated risk may be marked increases in the elimination half-life and serum level of the drug in this group. The lessons learned from the experiences with these drugs hold implications for the future development of agents that prolong the QT interval and suggest the need for dose-response relation data and metabolic evaluations to define the subpopulations at particular risk.

MeSH terms

  • Astemizole / adverse effects*
  • Butylamines / adverse effects*
  • Electrocardiography / drug effects*
  • Humans
  • Terfenadine / adverse effects*
  • Torsades de Pointes / chemically induced*
  • Urinary Incontinence / drug therapy

Substances

  • Butylamines
  • terodiline
  • Terfenadine
  • Astemizole